Maskot/Maskot/Getty Images

Children's Cough Syrups Recalled Over Possible Overdose Risk

Share

The next time you head to your medicine cabinet, take note — some kid cough syrups have been voluntarily recalled due to incorrect dosage cups.

Children's Robitussin Honey Cough and Chest Congestion DM and Children's Dimetapp Cold and Cough are both a part of this voluntary recall. The products were recalled last week by the manufacturer, GSK, after the incorrect dosing cups were included in the cough syrup package, according to the FDA. Both packages contain a dosing cup with a 20mL graduation printed on the side and are missing other, smaller graduations. GSK has not yet responded to Romper's request for comment.

This voluntary recall is limited to the following products and lot numbers:

  • Children's Robitussin Honey Cough and Chest Congestion DM (4 oz) NDC 0031-8760-12 Lot numbers: 02177 and 02178. Expiration date: Jan. 2022
  • Children's Dimetapp Cold and Cough (8 oz) NDC 0031-2234-19 Lot CL8292. Expiration date: Sept. 2021

These lots were distributed to retailers nationwide between Feb. 5, 2020 and June 3, 2020, according to the FDA. Wholesalers and distributors of these specific lots are being asked to stop the sale of the product. And if you have these voluntarily recalled products, you can return them to the retailer where you purchased them.

You can locate the lot number and expiration dates on the bottle or box of the cough syrup. Photos of these bottles can be found on the FDA's website, along with the incorrect dosing cup.

These incorrect dosage cups could potentially lead to accidental overdose if the person dispensing the medication doesn't pay attention to the graduations on the cups, according to the FDA. Dosage depends on age — the older they are, the higher dose kids can get. For both of these voluntarily recalled cough syrups, it's recommended that kids 12 and older take a 20mL dose every four hours. In general, it's not recommended for children younger than 6 years old to take cough medicine. Parents can treat their younger kid's cold and cough with other alternatives — the FDA recommends using something like a cool mist humidifier or saline nose drops.

Symptoms of an accidental overdose include agitation, drowsiness, slowed breathing, hallucinations and seizures, and coma according to the Children's Hospital of Philadelphia (CHOP). If you do suspect your child has accidentally overdosed on cough syrup, you should call poison control for tips on what to do next, according to CHOP.

There have not been any reported adverse events related to the misprinted dosage cups, according to the FDA. Consumers looking to report an adverse experience related to the product or have any questions regarding the voluntary recall are being advised to call 1-800-762-4675 on weekdays between 8 a.m. and 6 p.m. EST. You can also report your adverse experiences with this product to the FDA's Medwatch Adverse Event Reporting online.